Introduction: Myasthenia gravis (MG) can be aggravated by several classes of drugs, including antibiotics. Penicillins are considered safe drugs for the management of infectious disease in patients with MG. However, a few cases of MG exacerbations after penicillin treatment have been reported in literature. Case reports: We report six patients with MG developing acute worsening of symptoms after amoxicillin or amoxicillin/clavulanate treatment. In most of the cases, symptoms started in a few days after antibiotic administration. In all cases, we observed a worsening of the Myasthenia Gravis Foundation of America (MGFA) clinical classification. Most patients required a therapeutic intervention with dosage increase of the previous therapy or the introduction of new drugs for MG. All patients had a full recovery to baseline neurological conditions within 1–2 months. Conclusions: We concluded that patients receiving amoxicillin should be closely monitored for possible acute relapse.

Exacerbation of myasthenia gravis after amoxicillin therapy: a case series

Vacchiano V.;Liguori R.;
2020

Abstract

Introduction: Myasthenia gravis (MG) can be aggravated by several classes of drugs, including antibiotics. Penicillins are considered safe drugs for the management of infectious disease in patients with MG. However, a few cases of MG exacerbations after penicillin treatment have been reported in literature. Case reports: We report six patients with MG developing acute worsening of symptoms after amoxicillin or amoxicillin/clavulanate treatment. In most of the cases, symptoms started in a few days after antibiotic administration. In all cases, we observed a worsening of the Myasthenia Gravis Foundation of America (MGFA) clinical classification. Most patients required a therapeutic intervention with dosage increase of the previous therapy or the introduction of new drugs for MG. All patients had a full recovery to baseline neurological conditions within 1–2 months. Conclusions: We concluded that patients receiving amoxicillin should be closely monitored for possible acute relapse.
Vacchiano V.; Solli P.; Bartolomei I.; Lai G.; Liguori R.; Salvi F.
File in questo prodotto:
Eventuali allegati, non sono esposti

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11585/791764
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 3
  • Scopus 3
  • ???jsp.display-item.citation.isi??? 3
social impact